South Carolina, 2002

Damaging Wind in South Carolina, August 20, 2002

August 20, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT TUE AUG 20 2002

ISOLATED SHOWERS HAVE POPPED UP THUS FAR THIS AFTN AND CONTINUES TO
SLOWLY FILL IN AFTER A SLOW START DUE TO CLOUD COVER HAMPERING
WARMING THIS MORNING. WILL CONTINUE 20 TO 30 POP FOR TONIGHT. WEAK
SHORTWAVE ENERGY IS EXPECTED TO MOVE SW INTO THE CWA LATER TONIGHT
AND WED...MAINLY OVER THE GA PORTION OF THE AREA...WHILE SC PORTION
COULD SEE EFFECTS OF FNTL BNDRY TO THE N. WILL GO WITH 30 POPS FOR
WED ACROSS THE AREA. MID LVL RIDGE SHOULD BUILD IN THE NEXT FEW DAYS
WITH DECREASING TREND IN POPS. WILL KEEP THU THRU SAT DRY AT THIS
TIME. LITTLE CHANGE IN TEMP FCST THE NEXT FEW DAYS. ONSHORE FLOW
SHOULD KEEP TEMPS FROM CLIMBING TOO HIGH EVEN WITH UPR RIDGE
BUILDING IN...UNTIL FRI AND SAT. LOWER 90S EXPECTED UNTIL MID 90S
RETURN FRI AND SAT. NEXT FNTL BNDRY COULD PUSH S FAR ENOUGH TO
AFFECT THE NRN PORTION OF THE CWA. STILL SOME UNCERTAINTY BUT WILL
CONTINUE CHANCE POPS SUN THROUGH TUE AND SLIGHTLY COOLER TEMPS DUE
TO CLOUDS AND/OR PRECIP.

MARINE...WEAK PRES PATTERN THE NEXT SVRL DAYS. FRONT TO THE NW NEVER
MAKES IT INTO THE AREA...BUT SYNOPTIC FLOW DOES SHIFT FROM OFFSHR TO
ONSHR STARTING WED AS WEAK HI PUSHES DOWN THE COAST. BUT LEE TROF
SETS UP AGAIN FRI THRU THE WEEKEND WHICH VEERS WINDS BACK TO AN
OFFSHR SW FLOW. ANOTHER FRONT TRIES TO APPROACH BY EARLY NEXT WEEK.
SEAS NO HIGHER THAN 2-3 FT AT BEST THRU FCST PERIOD.

CHS   74  90  74  91 /  20  20  10  10
SAV   73  91  73  91 /  20  30  10  10
CHL   77  87  77  87 /  20  20  10  10
NBC   75  91  74  91 /  20  20  10  10
RBW   73  91  73  92 /  20  20  10  10
MHP   74  91  74  91 /  20  30  10  10

.CHS...
GA...NONE.
SC...NONE.

SLF/PM

In the hours before

Special weather statement, Aug 20, 4:57 PM EST, 18 minutes before
SCZ042>044-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT TUE AUG 20 2002

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
PARTS OF DORCHESTER...COLLETON...AND HAMPTON COUNTIES THROUGH
7 PM. STRONGER STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...
DEADLY LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND SMALL HAIL.

AT 545 PM...THE SHERIFFS OFFICE IN DORCHESTER COUNTY REPORTED
SMALL HAIL DURING A STRONG THUNDERSTORM IN SAINT GEORGE.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 20, 5:15 PM EST
Where
Dorchester County, 2 mi E of Ridgeville
Measured
50 kt (58 mph)
Reported by
NWS STORM SURVEY
Coordinates
33.100, -80.283

Several trees, limbs, and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312405.